Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Mar 20, 2020, 10:49 AM CDT for Clayton County, Iowa. It took effect at Mar 20, 2020, 10:45 PM CDT. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 10:49 AM CDT (15:49 UTC)
- In effect from
- Mar 20, 2020, 10:45 PM CDT
- Expired
- Mar 22, 2020, 2:30 PM CDT
- In force
- 40 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clayton County, IA
The radar
The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 11.14 ft at Mar 21, 2020, 7:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
916 WGUS43 KARX 201549 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 1049 AM CDT Fri Mar 20 2020 .Recent rainfall has resulted in rises along the Turkey River near Elkader. Minor flooding is possible. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... weather.gov/lacrosse. && IAC043-210349- /O.NEW.KARX.FL.W.0006.200321T0345Z-200322T1930Z/ /EKDI4.1.ER.200321T0345Z.200321T1200Z.200322T0130Z.NO/ 1049 AM CDT Fri Mar 20 2020 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River at Elkader. * from this evening to Sunday afternoon. * At 9:45 AM Friday the stage was 9.9 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 12.5 feet by Saturday morning. The river will fall below flood stage by Saturday evening. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ LL
2 follow-up statements
565 WGUS83 KARX 210101 FLSARX Flood Statement National Weather Service La Crosse WI 801 PM CDT Fri Mar 20 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && IAC043-211600- /O.EXT.KARX.FL.W.0006.200321T1200Z-200322T0600Z/ /EKDI4.1.ER.200321T1200Z.200321T1200Z.200321T1200Z.NO/ 801 PM CDT Fri Mar 20 2020 The Flood Warning continues for The Turkey River at Elkader. * from Saturday morning to late Saturday night...Or until the warning is cancelled. * At 7:45 PM Friday the stage was 11.0 feet. * Flood stage is 12.0 feet. * Forecast...The river is expected to rise to near flood stage Saturday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$
952 WGUS83 KARX 210931 FLSARX Flood Statement National Weather Service La Crosse WI 431 AM CDT Sat Mar 21 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-220030- /O.CON.KARX.FL.W.0004.000000T0000Z-200323T1800Z/ /GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/ 431 AM CDT Sat Mar 21 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until Monday afternoon...Or until the warning is cancelled. * At 4:30 AM the stage was estimated to be near 13 feet. * Flood stage is 13.0 feet. * Forecast...The river is forecast to hold near 13.0 feet through this evening. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ IAC043-211001- /O.CAN.KARX.FL.W.0006.000000T0000Z-200322T0600Z/ /EKDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 431 AM CDT Sat Mar 21 2020 The Flood Warning is cancelled for The Turkey River at Elkader. * At 3:45 AM Saturday the stage was 11.1 feet. * Flood stage is 12.0 feet. * Forecast...The river is now expected to crest below flood stage with a value of 11.2 feet this morning. $$ Lawrence
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 20, 6:40 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 20, 6:40 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 640 AM CDT Fri Mar 20 2020 .SHORT TERM...(Today through Sunday Night) Issued at 247 AM CDT Fri Mar 20 2020 Happy first full day of spring! Sure doesn't look like it much on the weather map this morning (and honestly it won't feel too much like it today), but overall quiet weather is here as we roll into the first official weekend of the new season. You wouldn't know it at the current moment as of 07Z, with a band of frontogenetically induced snowfall bisecting the area, tied to the interaction of an upper wave sliding across eastern Iowa and a deeper northern stream wave diving southeast toward western Lake Superior. That band is a little intense based on radar trends, which is not much of a surprise given strong cold advection cranking up aloft, but will be transient, with perhaps a quick inch in some spots before precip rapidly diminishes before sunrise. Windy and much colder conditions will follow for today, with a tight gradient and deeper mixing under cold advection promoting gusty north to northwest winds to around 30 knots at times. Clouds may be stubborn to clear for much of the area at least the first half of the day, with a loss of deeper moisture early but a good deal of low level moisture still in place through midday, perhaps bubbling back up into more of a cumulus/stratocumulus deck this afternoon. Temperatures will be cooler, with ongoing cold advection keeping the diurnal response to a minimum - mainly in the 30-35 degree range, though it is late March so any sunshine will only help matters. High pressure slides through the area tonight into Saturday with quiet but continued chillier weather, before we watch the evolution of another northern stream wave working into the area Saturday night. Not much moisture with that feature, but perhaps enough deep layer saturation that we could squeeze out a little light precipitation into Sunday morning under weak warm advection. Per forecast soundings, appears we have sufficient ice in the cloud for just some light snow, but we'll have to watch that we don't end up with a bit of a drizzle risk for the morning. .LONG TERM...(Monday through Thursday) Issued at 247 AM CDT Fri Mar 20 2020 A fairly typical late March split flow regime is forecast into mid and late week, with periodic shortwaves working through the region. Details on timing/placement of said waves is a bit on the lower confidence side given the complexities of forecasting possible northern/southern stream interactions, but suffice it to say that periodic chances for precipitation should exist through the week. For the moment, the greatest chances look to exist Tuesday with a fair number of GEFS/GEM ensemble members and some operational guidance hinting at a more robust upper wave skirting the area, with additional smaller chances into late week. Temperatures also look fairly seasonable, perhaps just a touch above normal, with daily readings either side of 50 degrees though modulated at times by any additional clouds or precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 641 AM CDT Fri Mar 20 2020 MVFR ceilings will persist at the TAF sites through 20.15z and then they will become VFR. Skies will gradually late this morning at KRST and early this afternoon at KLSE. Sustained northwest wind will be in the 10 to 20 knot range with gusts of 20 to 35 knots today. With a decreasing pressure gradient this evening, the winds will quickly decrease to less than 10 knots. && .HYDROLOGY... Issued at 247 AM CDT Fri Mar 20 2020 Precipitation amounts the past 24 hours have averaged 0.75-1.50 inches across much of the area, generally highest near and south of I-90. Runoff is ongoing per river traces this morning, with minor flooding increasingly likely for parts of the area, mainly along the Kickapoo, Black, and Trempealeau Rivers, though potentially eventually along the lower reaches of the Mississippi River below La Crosse. Other rivers will have rises as well, but thankfully not much in the way of additional precipitation is expected through at least Monday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Boyne HYDROLOGY...Lawrence
Hazardous weather outlook, Mar 20, 3:14 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 314 AM CDT Fri Mar 20 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 314 AM CDT Fri Mar 20 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. However, rises are expected on many rivers through tonight, with some minor flooding possible in spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rises will continue on rivers through the weekend, with minor flooding possible in some areas. Please visit water.weather.gov for the latest river forecasts. .SPOTTER INFORMATION STATEMENT... Rain or snow amounts would be appreciated this morning. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Local storm report, Mar 20, 6:28 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW WITOKA 43.93N 91.62W
03/20/2020 E2.0 INCH WINONA MN PUBLIC
&&Local storm report, Mar 20, 6:31 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW UTICA 43.98N 91.96W
03/20/2020 E3.0 INCH WINONA MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Mar 20, 7:50 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 WSW GALESVILLE 44.07N 91.39W
03/20/2020 M0.6 INCH TREMPEALEAU WI CO-OP OBSERVER
CO-OP OBSERVER STATION GAVW3 GALESVILLE 2
WSW.
0653 AM SNOW 2 NNE FRENCH ISLAND 43.88N 91.25W
03/20/2020 M0.6 INCH LA CROSSE WI ASOS
ASOS STATION KLSE LA CROSSE REGIONAL
AIRPORT.
0700 AM SNOW 2 N VIOLA 44.10N 92.27W
03/20/2020 M0.4 INCH OLMSTED MN CO-OP OBSERVER
CO-OP OBSERVER STATION EGNM5 ELGIN 2SSW.
0654 AM SNOW 3 NNW STEWARTVILLE 43.90N 92.50W
03/20/2020 M1.1 INCH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
0630 AM SNOW MABEL 43.52N 91.76W
03/20/2020 M0.6 INCH FILLMORE MN CO-OP OBSERVER
CO-OP OBSERVER STATION MABM5 MABEL.
0630 AM SNOW SAINT ANSGAR 43.38N 92.92W
03/20/2020 M1.2 INCH MITCHELL IA CO-OP OBSERVER
CO-OP OBSERVER STATION SANI4 ST ANSGAR.
0700 AM SNOW 2 NE CRESCO 43.39N 92.09W
03/20/2020 M0.9 INCH HOWARD IA CO-OP OBSERVER
CO-OP OBSERVER STATION CRCI4 CRESCO 1NE.
0700 AM SNOW 1 SSE CHARLES CITY 43.06N 92.67W
03/20/2020 M1.1 INCH FLOYD IA CO-OP OBSERVER
CO-OP OBSERVER STATION CIYI4 CHARLES CITY.
0600 AM SNOW 1 WNW WAUCOMA 43.06N 92.05W
03/20/2020 M0.5 INCH FAYETTE IA CO-OP OBSERVER
CO-OP OBSERVER STATION WACI4 WAUCOMA 1 WNW.
&&Local storm report, Mar 20, 8:01 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW CATARACT 44.09N 90.84W
03/20/2020 M1.0 INCH MONROE WI PUBLIC
RELAYED VIA SOCIAL MEDIA.
0700 AM SNOW CALEDONIA 43.63N 91.50W
03/20/2020 M1.1 INCH HOUSTON MN CO-OP OBSERVER
CO-OP OBSERVER STATION CLDM5 CALEDONIA.
0643 AM SNOW HARMONY 43.55N 92.01W
03/20/2020 M1.0 INCH FILLMORE MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
0700 AM SNOW OSAGE 43.28N 92.81W
03/20/2020 M1.0 INCH MITCHELL IA CO-OP OBSERVER
CO-OP OBSERVER STATION OSAI4 OSAGE.
0700 AM SNOW NEW HAMPTON 43.06N 92.31W
03/20/2020 M1.0 INCH CHICKASAW IA CO-OP OBSERVER
CO-OP OBSERVER STATION NHPI4 NEW HAMPTON.
&&Local storm report, Mar 20, 9:36 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW TOMAH 43.99N 90.50W
03/20/2020 M0.7 INCH MONROE WI TRAINED SPOTTER
&&Local storm report, Mar 20, 9:37 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
937 AM CDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW EASTMAN 43.17N 91.02W
03/20/2020 M0.2 INCH CRAWFORD WI PUBLIC
&&Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.